Two accepted publications about the work done on side-effects in HIV-infected children on antiretroviral treatment (ART) in Mopani were recently published. You can access the study done on lactate levels here, and the neuropathy manuscript. To read the full study you need to subscribe to the relevant journals.
In one recent case study conducted by Anova, led by clinical programme specialist, Remco Peters, on the side-effects of ART in children, interesting findings were made around prepubertal gynecomastia.
It was the first reported case of prepubertal gynecomastia in a young girl attributed to efavirenz use. Prepubertal gynecomastia is a rare condition and most frequently classified as idiopathic. The study looked at a seven-year-old African girl presented with true gynecomastia four months after initiation on ART (abacavir, lamivudine, efavirenz). History, physical examination and laboratory tests excluded known causes of gynecomastia and efavirenz was considered as the most likely cause. Six weeks after withdrawal of efavirenz the breast enlargement had completely resolved.
In HIV-infected adults gynecomastia is a recognised but infrequent side-effect of ART and mostly attributed to efavirenz use. In the medical literature only five cases of prepubertal gynecomastia in children taking ART are described and underlying pathogenesis was unknown. The occurrence of adverse effects of ART may interfere with therapy adherence and long-term prognosis and for that reason requires attention.
Read the full research report below: